(PSYCHIATRIC TIMES) - CLEVELAND—Since sadness and anxiety are normal reactions to serious illness such as cancer, the challenge for the physician becomes determining which symptoms are appropriate to the situation and which are pathologic and require treatment, Susan J. Stagno, MD, said at a conference on palliative medicine at the Cleveland Clinic Foundation.
The clinician must also keep in mind that psychiatric symptoms can be caused by medication or by a medical condition. Poorly controlled pain, for instance, will create anxiety, said Dr. Stagno, of the Cleveland Clinic Foundation’s Harry R. Horvitz Center for Palliative Medicine.
Studies show that about 25% of medically ill patients have a depressive disorder that should be treated. In patients admitted to palliative care, it is more than 25%, Dr. Stagno said. Yet major depression is difficult to diagnose in medically ill patients.
Look for Nonphysical Symptoms
The problem with diagnosing depression in palliative care patients is that many of the symptoms associated with depression in well patients are common in patients with advanced cancer, including sleep and appetite disturbance, memory and concentration difficulties, and fatigue. For this reason, depression in patients with advanced disease is best diagnosed by identifying symptoms that are cognitive and nonphysical. These symptoms are known by the memory aid WART: withdrawal, anhedonia, ruminations and tearfulness (see Table).
WART: Memory Aid to Identify Depression in Advanced Cancer Patients
Withdrawal (from family and caregivers)
Anhedonia (a lack of response to things that are good and pleasurable)
Ruminations (excessive worry)
Tearfulness (or a generally depressed appearance)
Depressed patients will be withdrawn from their families and from their caregivers in the hospital. They will exhibit anhedonia, or a lack of response to what is good and pleasurable. To measure this, Dr. Stagno asks patients whether receiving visitors or winning the lottery would lift their mood.
Although terminally ill patients would seem to have enough to worry about, depressed patients find even more to worry about, to the point of paranoia, she said. Finally, depressed patients will typically be tearful or have a generally depressed appearance.
Suicidal ideation alone, although signaling the need for evaluation, is not necessarily a sign of psychiatric disorder. “Just because a patient says he is suicidal, does not necessarily mean he is depressed,” Dr. Stagno said.
Other issues must be considered when a patient expresses the desire for suicide or asks for aid in dying. Inadequate pain control may spur a desire for death. Patients who feel guilt for past deeds may be expressing a desire for punishment. Advanced illness involves losing a great deal of control, and patients with an interest in suicide may be trying to stem the loss of control by managing the circumstances of their death.
The loss of hope, however, is most often the reason for suicidal thoughts. “The people who kill themselves are the ones who decide there is no hope,” Dr. Stagno said. “You can instill hope by controlling their pain and by assuring them that they will not die alone.” Often physicians can help restore a sense of hope to very sick patients just by listening to them express their feelings. By doing this, the clinician demonstrates belief in the value of the patient’s life.
When depression is detected in a patient with advanced cancer, the clinician should determine the appropriate therapy. With some patients, depression may be related to a lack of knowledge about their illness or treatment, and supplying them with further information may be all that is necessary.
Patients who have unfinished personal business or need spiritual counseling may benefit from meeting with a social worker, chaplain, or mental health professional. Patients with cognitive distortions, typically “all or nothing” thinking, may need cognitive behavioral therapy.
The mainstay of depression treatment, however, is pharmacologic management. Antidepressants and stimulant medications like dextroamphetamine and methylphenidate can be used safely in patients with advanced disease. However, the physician should keep in mind drug interactions, particularly with other medications that are metabolized by the cytochrome p450 system.
Physicians should also “start low and go slow” so as not to overwhelm patients with side effects. However, terminal patients may have little time left to wait for medication to be slowly titrated to a therapeutic dose. For these patients, drugs that work quickly, like methylphenidate, may offer an important advantage.
The tricyclic antidepressants (TCAs) offer good anxiolytic and sedative properties and can be used as an adjunct for pain. Blood level monitoring is available for TCAs. Disadvantages are that they require careful titration, have overlapping side effects, and carry the risk of cardiotoxicity. Requesting an ECG may be prudent, depending on the patient’s history, she said.
Familiarity with the dosage, side effects and pharmacologic properties of one or two TCAs is useful for physicians treating palliative care patients, she said.
Unlike the TCAs, serotonin reuptake inhibitors can be started with a therapeutic dose. Some patients find them “energizing,” and these drugs have a lower side effects profile than the TCAs. The disadvantages include the risk of drug-drug interactions and the lack of parenteral preparations. Further, their activating properties can cause agitation, and patients who suddenly stop taking them will have a flu-like withdrawal syndrome.
Several new antidepressants, including venlafaxine (Effexor), mirtazapine (Remeron), and bupropion (Wellbutrin), are also available. “However, we don’t have much experience with them yet in palliative care patients,” Dr. Stagno said. Physicians should be aware of the side effects of these newer agents. Venlafaxine can cause sustained hypertension at higher doses, as well as agitation, nausea, insomnia, and headache. Mirtazapine can be very sedating, and bupropion is contraindicated in patients with seizures.
For full article, please visit: